Medication-dependent headache / medication-induced headache / medication-overuse headache
If a person suffers headaches at least 15 days per month and frequently takes medication for this headache, this may be a case of medication-induced headache or rebound headache.
Other forms of headache include tension headache, migraine, cluster headache and cervicogenic headache.
Description of condition
It seems obvious to use analgesics to treat severe headache. People who take a lot of analgesics and even start taking them to prevent the headache from returning, are at increased risk of developing rebound headache. There is a risk that the headache is maintained through use of medication. This creates a vicious circle, resulting in (almost) daily headaches.
Cause and history
Daily use of analgesics or migraine medication can result in rebound headache.
Signs & symptoms
The headache becomes chronic. The pain may be present almost daily and lasts the entire day. Symptoms may also vary, no set pattern has been detected as yet. If the medication is stopped, the headache can become worse in some cases. This is comparable to a headache that occurs after consuming a lot of caffeine in coffee and energy drinks.
The use of medication must be reduced. Giving the patient good information can ensure rapid reduction in the symptoms. Their primary care physician can help with this.
You can check your symptoms using the online physiotherapy check or make an appointment with a physiotherapy practice in your locality.
Nugteren, K. van & Winkel, D. (2012). Onderzoek en behandeling van de nek. Houten: Bohn Stafleu van Loghum.